Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 5:44 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 16, 2017, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:48 PM CDT | TSTM WND DMG | Lanesboro, MN | NUMEROUS TREES DAMAGED BY STRONG WINDS IN LANESBORO. RELAYED VIA KAAL. |
| Jun 16, 5:56 PM CDT | TSTM WND DMG | Lanesboro, MN | NUMBER OF TREES DOWN AT GOLF COURSE AND ANOTHER ACROSS A HIGHWAY. PEA SIZE HAIL IN TOWN, BUT LARGER TO THE SOUTH (NO SIZE GIVEN). |
| Jun 16, 6:00 PM CDT | TSTM WND DMG | 1 W Highland, MN | NUMEROUS TREES DOWN ALONG HIGHWAY 23 NEAR HIGHLAND, UP TO 6 INCH DIAMETER. |
| Jun 16, 6:00 PM CDT | TSTM WND DMG | 1 Wsw Highland, MN | NUMEROUS TREES DOWN ALONG HIGHWAY 23 NEAR HIGHLAND, UP TO 6 INCH DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS53 KARX 162244 RRA
SVRARX
MNC045-055-169-162345-
/O.NEW.KARX.SV.W.0120.170616T2244Z-170616T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
544 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Winona County in southeastern Minnesota...
Northwestern Houston County in southeastern Minnesota...
Northeastern Fillmore County in southeastern Minnesota...
* Until 645 PM CDT
* At 544 PM CDT, a severe thunderstorm was located 7 miles northeast
of Lanesboro, or 13 miles northeast of Preston, moving east at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public. This storm has a history of producing golf ball
sized hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rushford around 610 PM CDT.
Other locations impacted by this severe thunderstorm include Rushford
Village, Saratoga, Money Creek, Highland and Hart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9210 4385 9208 4393 9208 4393 9161
4368 9160 4362 9210 4373 9217
TIME...MOT...LOC 2244Z 262DEG 16KT 4381 9191
HAIL...1.50IN
WIND...60MPH
$$
Rogers3 follow-up statements
306
WWUS53 KARX 162259
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
559 PM CDT FRI JUN 16 2017
MNC045-055-169-162345-
/O.CON.KARX.SV.W.0120.000000T0000Z-170616T2345Z/
Winona MN-Houston MN-Fillmore MN-
559 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN
FILLMORE COUNTIES...
At 558 PM CDT, a severe thunderstorm was located over Rushford, or 17
miles northeast of Preston, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public reported trees down in Lanesboro at 556 pm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Winona...northwestern Houston and northeastern Fillmore
Counties, including the following locations: Rushford Village,
Saratoga, Money Creek, Highland and Hart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9210 4385 9208 4393 9208 4393 9161
4368 9160 4362 9210 4373 9217
TIME...MOT...LOC 2258Z 266DEG 18KT 4380 9178
HAIL...1.50IN
WIND...60MPH
$$
Rogers034
WWUS53 KARX 162304
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
604 PM CDT FRI JUN 16 2017
MNC045-055-169-162345-
/O.CON.KARX.SV.W.0120.000000T0000Z-170616T2345Z/
Winona MN-Houston MN-Fillmore MN-
604 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN
FILLMORE COUNTIES...
At 603 PM CDT, a severe thunderstorm was located over Rushford, or 16
miles northwest of Caledonia, moving east at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Public. There is history of large hail and damaging winds
with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Preston, Rushford, Lanesboro, Fountain, Rushford Village, Saratoga,
Money Creek, Highland, Hart, Fremont, Pilot Mound, Arendahl, Yucatan,
Troy, Sheldon, Peterson, Whalan, Choice, Isinours and County Roads 15
And 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9210 4385 9208 4393 9208 4393 9161
4368 9160 4362 9210 4373 9217
TIME...MOT...LOC 2303Z 264DEG 16KT 4379 9175
HAIL...1.50IN
WIND...70MPH
$$
Rogers679
WWUS53 KARX 162309
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
609 PM CDT FRI JUN 16 2017
MNC045-055-169-162345-
/O.CON.KARX.SV.W.0120.000000T0000Z-170616T2345Z/
Winona MN-Houston MN-Fillmore MN-
609 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN WINONA...NORTHWESTERN HOUSTON AND NORTHEASTERN
FILLMORE COUNTIES...
At 608 PM CDT, a severe thunderstorm was located 9 miles south of
Rushford, or 14 miles east of Preston, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Public. There is a history of large hail and damaging winds
with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Preston, Rushford, Lanesboro, Fountain, Rushford Village, Saratoga,
Money Creek, Highland, Hart, Fremont, Pilot Mound, Arendahl, Yucatan,
Troy, Sheldon, Peterson, Whalan, Choice, Isinours and County Roads 15
And 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9210 4385 9208 4393 9208 4393 9161
4368 9160 4362 9210 4373 9217
TIME...MOT...LOC 2308Z 262DEG 25KT 4368 9179
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
RogersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 16, 2:36 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jun 16, 4:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 2 E ROCHESTER 44.01N 92.43W
06/16/2017 E1.75 INCH OLMSTED MN PUBLIC
GOLF BALL SIZED HAIL REPORTED ON THE
SOUTHEAST SIDE OF ROCHESTER. RELAYED VIA
KAAL.
&&Local storm report, Jun 16, 5:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 1 NW CHESTER 44.02N 92.35W
06/16/2017 E1.50 INCH OLMSTED MN PUBLIC
&&Local storm report, Jun 16, 5:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 WSW FILLMORE 43.74N 92.31W
06/16/2017 E1.50 INCH FILLMORE MN COCORAHS
&&Local storm report, Jun 16, 5:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 M1.75 INCH FILLMORE MN AMATEUR RADIO
&&Local storm report, Jun 16, 5:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 E1.50 INCH FILLMORE MN PUBLIC
&&Local storm report, Jun 16, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 E ROCHESTER 44.02N 92.42W
06/16/2017 E1.50 INCH OLMSTED MN PUBLIC
HAIL BETWEEN QUARTER AND GOLF BALL SIZE
REPORTED.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:14 PM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 2 hr |
| Jun 16, 4:48 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 42 min |
| Jun 16, 4:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 51 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 48 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 39 min |
| Jun 16, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 40 min |
| Jun 16, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 28 min |
| Jun 16, 6:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 47 min |
| Jun 16, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.